Kansas, 2015

Tornado and Flash Flooding in Kansas, July 6, 2015

July 6, 2015 · NWS TOP · 13 events in 6 counties and zones

A line of severe thunderstorms produced a small tornado that hit Eudora. 5 miles doing sporadic tree damage along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of severe thunderstorms produced a small tornado that hit Eudora. The tornado tracked around 6.5 miles doing sporadic tree damage along its path. Some portions of the line produced severe wind gusts and caused damage. Heavy rainfall caused flash flooding in Jackson and Shawnee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 6, 11:41 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 11:41 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1241 PM CDT MON JUL 6 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 343 AM CDT MON JUL 6 2015

AT 08Z A FRONTAL BOUNDARY EXTENDED FROM NORTHEAST NEBRASKA INTO
NORTHWEST KANSAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WERE
OCCURRING NEAR AND AHEAD OF THE FRONT. EXPECT THE BOUNDARY TO MOVE
SOUTHEAST THROUGH THE DAY AND TONIGHT ACROSS NORTHEAST AND EAST
CENTRAL KANSAS. MAIN CONCERN WILL BE HEAVY RAINFALL PARTICULARLY
ACROSS EAST CENTRAL KANSAS THIS AFTERNOON AND TONIGHT WHERE
PRECIPITABLE WATER VALUES WILL APPROACH TWO INCHES ACROSS EAST
CENTRAL KANSAS. ALSO OF CONCERN WILL BE STRONG TO SEVERE
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING WITH STEEPENING
LAPSE RATES, HEATING AND LIFT ASSOCIATED WITH THE COLD FRONT.
AIRMASS AHEAD OF THE BOUNDARY WILL BE VERY UNSTABLE WITH MUCAPE
APPROACHING 3000-4000 J/KG. SHEAR IS MARGINAL AT BEST. HOWEVER EXPECT
MORE OF A LOCALIZED WIND AND HEAVY RAIN THREAT WITH HAIL AROUND AN
INCH POSSIBLE. THE AXIS OF HEAVY RAINFALL LOOKS TO SETUP FROM THE
LAWRENCE AREA INTO SOUTHERN LYON COUNTY WILL ISSUE A FLASH FLOOD
WATCH STARTING AT 21Z THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF A
LAWRENCE TO EMPORIA LINE WHERE LOCALLY HEAVY RAINFALL MAY BE
PROLONGED THIS EVENING AND TONIGHT. LIKELY TO SEE HEAVY RAIN IN A
VERY SHORT TIME WHICH MAY LEAD TO FLASH FLOODING. HIGHS TODAY WILL
WARM INTO THE MID AND UPPER 80S WITH A FEW LOCALS REACHING THE LOWER
90S. LOWS TONIGHT WILL FALL INTO THE LOWER TO MID 60S IN THE WAKE OF
THE FRONT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 343 AM CDT MON JUL 6 2015

EXPECTING A GENERAL DRYING TREND TUESDAY, THOUGH SURFACE FRONTAL
BOUNDARY LIKELY NOT FAR TO THE SOUTH COULD KEEP SOME PERSISTENCE IN
LIGHT TO MODERATE PRECIP IN SOUTHERN AREAS. OVERALL MODELS TRENDING
SLIGHTLY STRONGER WITH UPPER ENERGY DEVELOPING WITH SEASONALLY
STRONG UPPER JET OVER THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY
WITH FRONT ALOFT SHIFTING BACK NORTH. NAM SEEMS OVERDONE IN THE
STRENGTH OF THE KINEMATIC RESPONSE WITH EVEN IT STRUGGLING TO
GENERATE ELEVATED INSTABILITY. STILL GIVEN POSSIBILITIES OF RATHER
WET GROUND FROM THIS AFTERNOON AND TONIGHT, ADDITIONAL RAIN TUESDAY,
AND THIS RESPECTABLE SUMMER BAROCLINIC ZONE AND MOISTURE PUSHING
NORTH, COULD SEE FLOOD POTENTIAL RISE IN SOUTHEASTERN AREAS
WEDNESDAY. MAY SEE MORE OF A LONGER RESPONSE/LARGER WATER BODY
CONCERN BY THIS POINT VERSUS A QUICK RISE SCENARIO GIVEN LACK OF
INSTABILITY. CLOUDY SKIES AND NORTHEAST WINDS SHOULD KEEP TEMPS
QUITE COOL TUESDAY AND WEDNESDAY, POTENTIALLY NEAR RECORD LOWEST MAX
LEVELS.

ANOTHER BREAK IN PRECIP LIKELY WEDNESDAY NIGHT, THOUGH MODELS ARE
SIMILAR WITH ANOTHER WEAK UPPER WAVE COMING EAST INTO THE CENTRAL
PLAINS AROUND THURSDAY WITH AIRMASS RECOVERING TO ALLOW A WARM FRONT
TO SET UP OVER THE STATE. OF COURSE SPECIFICS AT THIS RANGE ARE
IMPOSSIBLE TO NAIL DOWN, BUT COULD SEE AT LEAST PULSE SEVERE STORMS
WITH MODERATE CAPE/WEAK DEEP LAYER SHEAR SETUP THE MORE LIKELY
SCENARIO. UPPER HIGH BUILDS IN BY THE WEEKEND WITH SEASONABLE TEMPS.
NEXT BEST RAIN CHANCE COMES AROUND SUNDAY WITH RIDGE BREAKING DOWN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1231 PM CDT MON JUL 6 2015

GUSTY SOUTHERLY AND SOUTHWESTERLY WINDS EARLY THIS AFTERNOON WITH
POTENTIAL FOR SCATTERED THUNDERSTORMS BEFORE THE PUSH FROM THE
COLD FRONT ARRIVES AT THE TERMINALS FROM 20-23Z TIME FRAME
GENERALLY ADVANCING FROM NORTHWEST TO SOUTHEAST. AFTER THAT, MORE
WIDESPREAD AND PROLONGED RAIN IS EXPECTED INTO THE OVERNIGHT
HOURS. VARYING VIS/CIG CONDITIONS SHOULD BE EXPECTED WITH PERIODS
OF MVFR TO IFR CONDITIONS POSSIBLE AND THEN A PERIOD OF IFR
POSSIBLE IN THE MORNING EARLY BEFORE GENERALLY IMPROVING
CONDITIONS CAN BE EXPECTED AFTER AROUND THE 14Z TIME FRAME. AFTER
FROPA, WINDS SHOULD BE GUSTY FROM THE NORTH/NORTHWEST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
EVENING FOR KSZ040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...65
AVIATION...DRAKE
Hazardous weather outlook, Jul 6, 5:18 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT MON JUL 6 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-071130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
618 AM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP FROM NORTHWEST TO SOUTHEAST ACROSS THE
OUTLOOK AREA FROM THIS MORNING INTO THIS EVENING. SOME OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL
POSSIBLE...WITH THE GREATER CHANCES FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING. HEAVY RAINFALL IS ALSO LIKELY WITH
SOME OF THE STORMS WHICH COULD LEAD TO FLASH FLOODING. THE
GREATER POTENTIAL FOR FLOODING IS ALONG AND SOUTH OF A LINE FROM
EMPORIA TO LAWRENCE LATE THIS AFTERNOON THROUGH THE NIGHT. A FLASH
FLOOD WATCH IS IN EFFECT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FLASH FLOOD WATCH CONTINUES THROUGH WEDNESDAY AFTERNOON ALONG
AND SOUTH OF A LINE FROM EMPORIA TO LAWRENCE WITH OCCASIONAL
HEAVY RAINFALL EXPECTED MAINLY TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 6, 12:26 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
126 PM CDT MON JUL 6 2015

KSZ010-011-061915-
MARSHALL-NEMAHA-
126 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 215 PM CDT...

AT 125 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF PAWNEE
CITY TO NEAR FRANKFORT...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SABETHA...SENECA...CENTRALIA...AXTELL...BEATTIE...BERN...
SUMMERFIELD...VERMILLION...ONEIDA...WOODLAWN AND BAILEYVILLE.

LAT...LON 3995 9579 3972 9589 3971 9654 4000 9639
      4000 9579
TIME...MOT...LOC 1825Z 265DEG 32KT 4003 9623 3976 9639

SANDERS
Local storm report, Jul 6, 12:30 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HEAVY RAIN       MARYSVILLE              39.84N 96.65W
07/06/2015  E1.25 INCH       MARSHALL           KS   EMERGENCY MNGR

            1.25 INCHES OF RAIN FELL IN ABOUT 30 MINUTES AT THE
            EMERGENCY MANAGEMENT OFFICE

&&

BDRAKE
Special weather statement, Jul 6, 1:13 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT MON JUL 6 2015

KSZ021-034-035-062000-
DICKINSON-OTTAWA-CLAY-
213 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA...NORTHERN
DICKINSON AND SOUTHERN CLAY COUNTIES UNTIL 300 PM CDT...

AT 213 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TALMAGE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABILENE...CHAPMAN...SOLOMON...ENTERPRISE...MANCHESTER...MOONLIGHT...
NILES AND TALMAGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 288.

LAT...LON 3911 9749 3921 9700 3882 9696 3885 9737
      3891 9737 3892 9738 3893 9738 3893 9737
      3896 9737 3896 9747
TIME...MOT...LOC 1913Z 262DEG 27KT 3898 9733

SANDERS
Local storm report, Jul 6, 1:36 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     5 S CHAPMAN             38.90N 97.02W
07/06/2015  E55 MPH          DICKINSON          KS   PUBLIC

            ESTIMATED 50-60 MPH

&&

BAERG
Local storm report, Jul 6, 1:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     4 S CHAPMAN             38.91N 97.04W
07/06/2015  M54 MPH          DICKINSON          KS   TRAINED SPOTTER

&&

BAERG
Local storm report, Jul 6, 1:47 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       MARYSVILLE              39.84N 96.65W
07/06/2015  E1.02 INCH       MARSHALL           KS   PUBLIC

            FELL IN 45 MINUTES

&&

BAERG

The radar

The Topeka radar (KTWX), 50 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Geary

When
July 6, 1:59 PM CST to 2:02 PM CST
Where
Geary County, 1.07 mi E of Wreford
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.970, -96.810

Wind gusts estimated.

Thunderstorm Wind, Geary

When
July 6, 2:11 PM CST to 2:14 PM CST
Where
Geary County, 3.3 mi ESE of Grandview Plaza
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.740

Several 2 to 3 inch diameter tree limbs down.

Thunderstorm Wind, Wabaunsee

When
July 6, 2:37 PM CST to 2:40 PM CST
Where
Wabaunsee County, 1.07 mi W of Alma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -96.300

Wind gusts estimated.

Thunderstorm Wind, Wabaunsee

When
July 6, 2:54 PM CST to 2:57 PM CST
Where
Wabaunsee County, 2.69 mi W of Keene
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -96.080

Tree blew over in 70 to 80 mph wind gusts.

Thunderstorm Wind, Osage

When
July 6, 3:15 PM CST to 3:18 PM CST
Where
Osage County, 7.35 mi NW of Scranton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.860, -95.820

Dead tree limbs down and power outages in town.

Thunderstorm Wind, Shawnee

When
July 6, 3:20 PM CST to 3:23 PM CST
Where
Shawnee County, Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.900, -95.820

Wind gusts estimated.

Thunderstorm Wind, Osage

When
July 6, 3:40 PM CST to 3:43 PM CST
Where
Osage County, 2.13 mi NW of Carbondale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.840, -95.660

A few 3 inch diameter tree limbs down.

Thunderstorm Wind, Shawnee

When
July 6, 3:53 PM CST to 3:56 PM CST
Where
Shawnee County, 2.98 mi SW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.020, -95.720

There were 3 inch diameter tree limbs down.

Thunderstorm Wind, Douglas

When
July 6, 3:59 PM CST to 4:02 PM CST
Where
Douglas County, 3.82 mi W of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.960, -95.300

There was a 10 inch diameter tree limb down.

Flash Flood, Jackson

When
July 6, 4:00 PM CST to 6:00 PM CST
Where
Jackson County, 4.5 mi WNW of Hoyt to 4.63 mi WSW of Hoyt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.270, -95.780

Several roads impassable or washed out in southern Jackson county. This includes 118th and hwy O, 126th and hwy K, 110th and hwy P4, and K rd north of 110th.

Tornado, Douglas

When
July 6, 4:12 PM CST to 4:19 PM CST
Where
Douglas County, 1.52 mi SW of Eudora to 2.41 mi ESE of Eudora
Rating
EF1
Path length
5.93 mi
Path width
250 yd
Continued into
Johnson, Ks (EAX)
Reported by
NWS Storm Survey
Coordinates
38.936, -95.122

Damage assessment survey found a path of sporadic tree damage extending approximately 6 miles along a line from Eudora to around 3 miles southwest of De Soto in Johnson County. This tornado did cross from Douglas County Kansas which is NWS Topeka's area into Johnson County Kansas which is NWS Kansas City's service area. EF1 tree damage was noted along the path. Width of damage estimated 250 yards maximum while majority of tornado damage path was more narrow on order of 50 to 100 yards.

Flash Flood, Shawnee

When
July 6, 4:15 PM CST to 6:15 PM CST
Where
Shawnee County, 1.75 mi NE of Grove to 1.58 mi NNE of Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.200, -95.850

The intersection of 86th and Valencia rd is impassible.

Flash Flood, Shawnee

When
July 6, 5:04 PM CST to 6:04 PM CST
Where
Shawnee County, 4.76 mi WNW of Grove to 3.74 mi WNW of Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.210, -95.950

The intersection of 86th and Carlton rd is closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583195, 583197, 583198, 583199, 583200, 583203, 583205, 583209, 583210, 583211, 576616, 583212, 583213.